Arkansas, 2012

Hail and Damaging Winds in Arkansas, May 29, 2012

May 29, 2012 · NWS LZK · 15 events in 2 counties and zones

Unseasonably hot temperatures occurred on the 29th, with many areas reaching the mid to upper 90s. The hot weather helped spark an isolated thunderstorm in Saline County during the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$52,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Unseasonably hot temperatures occurred on the 29th, with many areas reaching the mid to upper 90s. The hot weather helped spark an isolated thunderstorm in Saline County during the afternoon. This storm tracked into Hot Spring County, bringing numerous reports of hail and a few of wind damage. The storm weakened over Dallas County early in the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at May 29, 1:40 PM CST, 2 hours 20 minutes earlier.

Area forecast discussion, May 29, 1:40 PM CST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
240 PM CDT TUE MAY 29 2012

.SHORT TERM...TONIGHT THROUGH FRIDAY
NOT MANY WHOLESALE CHANGES NEEDED TO THE FORECAST THIS AFTERNOON AS
DOMINANT UPPER RIDGE IS NO MORE....BROKEN DOWN BY THE COMBINATION OF
TROPICAL SYSTEM BERYL AND A MID LEVEL TROUGH MOVING ACROSS THE
NORTHERN TIER OF STATES. MODELS NOT IN TERRIBLE AGREEMENT ALTHOUGH
THE NAM IS A BIT OUT OF PHASE VERSUS THE REMAINDER OF THE MODELS BUT
NOT ENOUGH TO DISCOUNT AT THIS POINT. IN FACT...CONVECTION FROM LAST
NIGHT AND EARLY THIS MORNING WAS HANDLED THE BEST BY THE NAM AND
THIS MODEL IS HINTING ADDITIONAL ACTIVITY OVER THE WEST/SOUTHWEST
ONCE AGAIN TONIGHT WHILE THE REMAINDER OF THE MODELS NOT REALLY
PICKING UP ON IT. THAT BEING SAID...A BLEND OF SOLUTIONS SEEMS THE
WAY TO GO.

WATER CHANNEL IMAGERY CONTINUES TO SHOWING WHAT LEFT OF BERYL AND
AFOREMENTIONED UPPER TROUGH/LOW QUITE CLEARLY. IT ALSO REVEALS A
LARGE WEDGE OF RELATIVELY DRY AIR OVER THE SOUTHERN CONUS WITH ONLY
A FEW FAIR WEATHER CUMULUS SHOWING UP. STILL CAN NOT RULE OUT A LATE
AFTERNOON OR EARLY EVENING THUNDERSTORM FORMING ON ANY LEFT OVER
BOUNDARY WITH THE BEST CHANCES OVER THE WEST AND NORTHWEST. IN
ADDITION...A FRONTAL BOUNDARY REMAINS STALLED OUT OVER THE FAR
NORTHERN PART OF THE STATE WHICH MAY ALSO HELP TO INITIATE ANY
CONVECTION.

ATTENTION WILL THEN TURN TO AN IMPULSE THAT IS EXPECTED TO DEVELOP
OVER NORTHERN OKLAHOMA/SOUTHERN KANSAS DURING THE NIGHT AND SLIDE
SOUTHEAST. NAM IS BY FAR THE MOST AGGRESSIVE WITH THIS FEATURE WITH
OTHER MODELS NOT NEARLY SO. WILL BUMP UP POPS INTO THE CHANCE
CATEGORY IN RESPONSE DURING MAINLY THE MORNING HOURS.

LATE WEDNESDAY NIGHT/EARLY THURSDAY STILL APPEARS TO BE OUR BEST
CHANCE OF WIDESPREAD PRECIPITATION WITH THE BEST CHANCES ONCE AGAIN
OVER THE NORTH AND WEST. MODELS CONSISTENT WITH DROPPING A STRONG
PIECE OF ENERGY INTO THE CENTRAL PLAINS WITH UPPER LEVEL LOW
PRESSURE/TROUGHING DEVELOPING IN RESPONSE. SURFACE LOW PRESSURE WILL
DEVELOP TO THE WEST OF THE STATE AHEAD OF THE DEEPENING SYSTEM AND
MOVE TO THE NORTHEAST BY THURSDAY EVENING AND PUSH THE SURFACE
BOUNDARY THROUGH THE STATE AS IT PULLS OUT.

BEST CHANCES OF PRECIPITATION WILL BE OVER THE NORTH AND WEST AND
DURING THE LATE WEDNESDAY NIGHT TO EARLY THURSDAY TIME FRAME WITH
DECREASING CHANCES DURING THE AFTERNOON HOURS. RAINFALL AMOUNTS MAY
APPROACH UP TO TWO INCHES OVER THE WEST AND SOUTHWEST WITH UPWARDS
OF AN INCH AND A QUARTER OVER THE CENTRAL AND NORTHEAST. LESSER
AMOUNTS ARE EXPECTED OVER THE SOUTH. SEVERE WEATHER APPEARS LIMITED
AT THIS TIME.

COOLER AND DRIER AIR WILL OVERSPREAD THE AREA ONCE AGAIN ON FRIDAY.
HIGH TEMPERATURES WILL BE IN THE 80S AND 90S EARLY IN THE SHORT
TERM...BUT EXPECT ONLY UPPER 60S AND 70S FOR HIGHS ON FRIDAY.
MAV/MEX NUMBERS LOOK GOOD AND ARE GENERALLY ACCEPTED.
&&

.LONG TERM...SATURDAY THROUGH MONDAY
ALTHOUGH THE LONG TERM STILL APPEARS MOSTLY DRY...NORTHWEST FLOW
WILL BE IN PLACE AND THE MODELS ARE HINTING AT SOME SMALL
DISTURBANCES TO ROLL OVER THE NORTHERN PORTION OF THE FA THIS
WEEKEND WHICH WARRANTED AT LEAST SOME SLIGHT POPS FOR NOW. BY EARLY
NEXT WEEK...RIDGING WILL BUILD OVER THE GULF STATES AND KEEP A
BLOCKING PATTERN IN PLACE FOR SEVERAL DAYS USHERING IN A WARM AND
DRY AIR MASS. HOWEVER BEGINNING MIDWEEK AND LASTING WELL AFTER THE
EXTENDED PERIOD...THAT RIDGING WILL BEGIN TO WEAKEN AND ALLOW FOR
SOME MORE SIGNIFICANT RAIN CHANCES BY LATE IN THE WEEK.

LEFT TEMPS JUST NEAR SEASONAL AVERAGES THROUGH THE WEEKEND WITH
HIGHS IN THE 80S...WITH GRADUAL WARMING BACK INTO THE 90S BY THE END
OF THE PERIOD.
&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     70  89  66  79 /  30  30  50  80
CAMDEN AR         71  92  70  85 /  40  30  40  40
HARRISON AR       68  87  64  74 /  40  20  70  70
HOT SPRINGS AR    71  91  69  82 /  40  30  50  50
LITTLE ROCK   AR  71  91  70  83 /  40  30  40  50
MONTICELLO AR     71  93  71  86 /  30  40  40  50
MOUNT IDA AR      70  91  68  81 /  40  30  60  50
MOUNTAIN HOME AR  69  87  64  75 /  30  20  60  70
NEWPORT AR        70  90  68  80 /  20  30  40  80
PINE BLUFF AR     71  92  70  85 /  40  30  40  50
RUSSELLVILLE AR   70  89  67  79 /  40  30  60  60
SEARCY AR         70  90  68  82 /  30  30  40  70
STUTTGART AR      71  92  70  84 /  30  30  40  60
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SHORT TERM...56 / LONG TERM...61
Hazardous weather outlook, May 29, 10:35 AM CST, 5 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1135 AM CDT TUE MAY 29 2012

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-301000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
1135 AM CDT TUE MAY 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO REACH NORTHWEST ARKANSAS
TONIGHT AND THEN DROP DOWN THROUGH WESTERN ARKANSAS AFTER MIDNIGHT.
ISOLATED SEVERE STORMS ARE POSSIBLE...WITH DAMAGING WINDS AND LARGE
HAIL BEING THE SEVERE WEATHER THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SOME OF THE STORMS FROM TONIGHT COULD LINGER IN PARTS OF CENTRAL AND
SOUTHERN ARKANSAS WEDNESDAY MORNING.

FROM WEDNESDAY EVENING THROUGH THE REMAINDER OF WEDNESDAY NIGHT...
SCATTERED STORMS SHOULD AFFECT PARTS OF WESTERN AND NORTHERN
ARKANSAS. A FEW STORMS COULD BE SEVERE...PRODUCING DAMAGING WINDS
AND LARGE HAIL.

THURSDAY MORNING WILL LIKELY SEE SOME THUNDERSTORMS IN NORTHWEST
ARKANSAS. THESE STORMS WILL SLIDE TO THE SOUTHEAST...AFFECTING MANY
PARTS OF ARKANSAS DURING THURSDAY AFTERNOON AND EVENING. A FEW
STORMS COULD BE SEVERE...PRODUCING DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

COVERAGE OF ANY SEVERE STORMS TONIGHT...WEDNESDAY...AND WEDNESDAY
NIGHT WILL LIKELY BE TOO SMALL TO REQUIRE SPOTTER ACTIVATION.
HOWEVER...SPOTTER ACTIVATION MAY BECOME NECESSARY ON THURSDAY.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO WEATHER.GOV AND CLICK ON
CENTRAL ARKANSAS.

28

In the hours before

Special weather statement, May 29, 3:04 PM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
404 PM CDT TUE MAY 29 2012

ARZ042-043-055-292135-
GARLAND AR-GRANT AR-SALINE AR-
404 PM CDT TUE MAY 29 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SALINE...NORTHWESTERN
GRANT AND EXTREME EASTERN GARLAND COUNTIES UNTIL 430 PM CDT...

AT 400 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTHWEST OF HASKELL...OR 8 MILES WEST OF
BENTON...MOVING EAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
POSSIBLE WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  BRYANT...             BENTON...             TULL...
  TRASKWOOD...          HURRICANE LAKE...     HASKELL...
  SHAW...               NANCE...              GRAPE...
  BAUXITE...            LENA...               KENTUCKY...

THIS INCLUDES INTERSTATE 30 BETWEEN MILE MARKERS 107 AND 123.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3464 9249 3441 9254 3442 9268 3448 9269
      3448 9274 3451 9274 3451 9280 3461 9280
TIME...MOT...LOC 2104Z 284DEG 18KT 3453 9269

227
Special weather statement, May 29, 3:30 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
430 PM CDT TUE MAY 29 2012

ARZ042-043-054-055-292200-
GARLAND AR-GRANT AR-HOT SPRING AR-SALINE AR-
430 PM CDT TUE MAY 29 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SALINE...EASTERN HOT
SPRING...WESTERN GRANT AND EXTREME EASTERN GARLAND COUNTIES UNTIL 500
PM CDT...

AT 425 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 3 MILES SOUTHEAST OF CLEARWATER LAKE...OR 7 MILES
NORTHEAST OF MALVERN...MOVING SOUTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
POSSIBLE WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  MALVERN...            TRASKWOOD...          THIEL...
  ROCKPORT...           PRATTSVILLE...        POYEN...
  PERLA...              MAGNET COVE...        LONO...
  GLEN ROSE...          GIFFORD...            FENTER...
  STEPHENS LAKE...      MALVERN MUNI ARPT...  LENHAM...
  LANDERS...            HARP...               CLEARWATER LAKE...

THIS INCLUDES INTERSTATE 30 BETWEEN MILE MARKERS 98 AND 108.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3435 9242 3415 9268 3445 9288 3454 9278
TIME...MOT...LOC 2130Z 325DEG 22KT 3443 9273

227

The radar

The Little Rock radar (KLZK), 72 km away, was scanning. The volume nearest the first event began at 21:59 UTC.

Open the radar archive at this moment

Event by event

11 hail, 3 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Heavy Rain, Hot Spring

When
May 29, 4:00 PM CST to 4:50 PM CST
Where
Hot Spring County, Malvern
Reported by
Trained Spotter
Coordinates
34.370, -92.800

Two and a half inches of rain fell in less than an hour.

Hail, Hot Spring

When
May 29, 4:10 PM CST
Where
Hot Spring County, 1.33 mi WSW of Butterfield
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
34.410, -92.820

Hail, Hot Spring

When
May 29, 4:10 PM CST
Where
Hot Spring County, 2 mi SW of Glen Rose
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
34.440, -92.755

Thunderstorm Wind, Hot Spring

When
May 29, 4:10 PM CST
Where
Hot Spring County, Malvern
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
34.370, -92.800

Limbs were blown down in Malvern.

Hail, Hot Spring

When
May 29, 4:12 PM CST
Where
Hot Spring County, Gifford
Measured
1.75 in hail
Reported by
Public
Coordinates
34.370, -92.730

Hail, Hot Spring

When
May 29, 4:15 PM CST
Where
Hot Spring County, 2 mi E of Perla
Measured
0.88 in hail
Reported by
Public
Coordinates
34.370, -92.745

Dime to nickel size hail fell.

Hail, Hot Spring

When
May 29, 4:15 PM CST
Where
Hot Spring County, 2 mi E of Malvern
Measured
1 in hail
Reported by
Public
Coordinates
34.370, -92.765

Thunderstorm Wind, Hot Spring

When
May 29, 4:20 PM CST
Where
Hot Spring County, Malvern
Measured
56 kt (64 mph) estimated gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
34.370, -92.800

Many trees were blown down in Malvern, according to the sheriff's office.

Hail, Hot Spring

When
May 29, 4:29 PM CST
Where
Hot Spring County, 0.97 mi S of Malvern
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
34.356, -92.798

Dime to nickel size hail fell.

Hail, Hot Spring

When
May 29, 4:30 PM CST
Where
Hot Spring County, 1 mi SE of Malvern
Measured
0.75 in hail
Reported by
Public
Coordinates
34.360, -92.788

Hail covered the ground.

Thunderstorm Wind, Hot Spring

When
May 29, 4:30 PM CST
Where
Hot Spring County, 1 mi SE of Malvern
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
34.360, -92.788

Tree limbs were blown down.

Hail, Hot Spring

When
May 29, 4:38 PM CST
Where
Hot Spring County, Malvern
Measured
1 in hail
Reported by
Public
Coordinates
34.370, -92.800

Dime to quarter size hail fell.

Hail, Hot Spring

When
May 29, 4:50 PM CST
Where
Hot Spring County, 0.86 mi N of Fleming
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
34.292, -92.777

Golf ball size hail covered the ground.

Hail, Hot Spring

When
May 29, 4:50 PM CST
Where
Hot Spring County, Malvern
Measured
1.5 in hail
Reported by
Public
Coordinates
34.370, -92.800

Hail, Dallas

When
May 29, 5:20 PM CST
Where
Dallas County, 0.57 mi E of Round Hill
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
34.130, -92.790

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2012Every state in 2012This day in weather historyWarnings in Arkansas, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 373769, 373754, 373755, 373756, 373758, 373759, 373760, 373761, 373762, 373763, 373765, 373766, 373767, 373768, 373770.